Alert archive / Texas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 49, NWS Amarillo, TX
NWS Amarillo, TX issued this severe thunderstorm warning at May 9, 2017, 7:12 PM CDT for Deaf Smith County, Texas. It was in force for 63 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 9, 2017, 7:12 PM CDT (00:12 UTC)
- Expired
- May 9, 2017, 8:15 PM CDT
- In force
- 63 min
- Issued by
- NWS Amarillo, TX
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.75 in
- Wind
- 60.0 mph
County Deaf Smith County, TX
The radar
The Cannon AFB radar (KFDX), 78 km from the middle of the area, began a volume at 00:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 9, 8:03 PM CDT | HAIL 1 | 3 W Bootleg, TX | |
| May 9, 8:12 PM CDT | HAIL 0.88 | 2 N Bootleg, TX |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 51 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 9, 3:23 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 0.2 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 591 J/kg
- Mixed-layer CIN
- -96 J/kg
- Mixed-layer LCL
- 1404 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 70 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
351
WUUS54 KAMA 100012
SVRAMA
TXC117-100115-
/O.NEW.KAMA.SV.W.0049.170510T0012Z-170510T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Amarillo TX
712 PM CDT TUE MAY 9 2017
The National Weather Service in Amarillo has issued a
* Severe Thunderstorm Warning for...
Western Deaf Smith County in the Panhandle of Texas...
* Until 815 PM CDT
* At 711 PM CDT, a severe thunderstorm was located 7 miles west of
Rhea, or 19 miles north of Clovis, moving northeast at 30 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated. At 5:28 PM MDT 2 inch hail was reported
at Canon Air Force Base.
IMPACT...Minor damage to roofs, siding, and trees is possible.
People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Hail may
accumulate on roadways causing hazardous travel.
* Locations impacted include...
Glenrio and Bootleg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1100 PM CDT for the Panhandle
of Texas.
LAT...LON 3518 10304 3518 10301 3477 10253 3475 10258
3475 10304
TIME...MOT...LOC 0011Z 220DEG 27KT 3467 10308
TORNADO...POSSIBLE
HAIL...1.75IN
WIND...60MPH
$$
143 follow-up statements
895
WWUS54 KAMA 100024
SVSAMA
Severe Weather Statement
National Weather Service Amarillo TX
724 PM CDT TUE MAY 9 2017
TXC117-100115-
/O.CON.KAMA.SV.W.0049.000000T0000Z-170510T0115Z/
Deaf Smith TX-
724 PM CDT TUE MAY 9 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR WESTERN DEAF SMITH COUNTY...
At 723 PM CDT, a severe thunderstorm was located 5 miles northwest of
Rhea, or 17 miles northwest of Friona, moving northeast at 30 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Local Emergency Management. At 5:54 MDT golf ball size hail
was reported 11 miles north of Clovis.
IMPACT...Minor damage to roofs, siding, and trees is possible.
People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Hail may
accumulate on roadways causing hazardous travel.
Locations impacted include...
Glenrio and Bootleg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1100 PM CDT for the Panhandle
of Texas.
LAT...LON 3518 10304 3518 10301 3477 10253 3475 10258
3475 10304
TIME...MOT...LOC 0023Z 220DEG 27KT 3474 10301
TORNADO...POSSIBLE
HAIL...1.75IN
WIND...60MPH
$$
14788
WWUS54 KAMA 100039
SVSAMA
Severe Weather Statement
National Weather Service Amarillo TX
739 PM CDT TUE MAY 9 2017
TXC117-100115-
/O.CON.KAMA.SV.W.0049.000000T0000Z-170510T0115Z/
Deaf Smith TX-
739 PM CDT TUE MAY 9 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR SOUTHWESTERN DEAF SMITH COUNTY...
At 739 PM CDT, a severe thunderstorm was located 5 miles west of
Bootleg, or 17 miles northwest of Friona, moving northeast at 30 mph.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Minor damage to roofs, siding, and trees is possible.
People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Hail may
accumulate on roadways causing hazardous travel.
Locations impacted include...
Bootleg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1100 PM CDT for the Panhandle
of Texas.
LAT...LON 3506 10304 3513 10296 3477 10253 3475 10258
3475 10304
TIME...MOT...LOC 0039Z 220DEG 27KT 3484 10291
TORNADO...POSSIBLE
HAIL...2.00IN
WIND...60MPH
$$
14528
WWUS54 KAMA 100103
SVSAMA
Severe Weather Statement
National Weather Service Amarillo TX
803 PM CDT TUE MAY 9 2017
TXC117-100115-
/O.CON.KAMA.SV.W.0049.000000T0000Z-170510T0115Z/
Deaf Smith TX-
803 PM CDT TUE MAY 9 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR SOUTHWESTERN DEAF SMITH COUNTY...
At 803 PM CDT, a severe thunderstorm was located near Bootleg, or 16
miles northwest of Friona, moving northeast at 20 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Minor damage to roofs, siding, and trees is possible.
People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Hail may
accumulate on roadways causing hazardous travel.
Locations impacted include...
Bootleg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1100 PM CDT for the Panhandle
of Texas.
LAT...LON 3506 10304 3513 10296 3477 10253 3475 10258
3475 10304
TIME...MOT...LOC 0103Z 207DEG 16KT 3484 10288
TORNADO...POSSIBLE
HAIL...1.75IN
WIND...60MPH
$$
14What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 6:33 PM CDT, 39 minutes earlier.
Area forecast discussion, May 9, 6:33 PM CDT, 39 minutes before
Area Forecast Discussion National Weather Service Amarillo TX 633 PM CDT Tue May 9 2017 .AVIATION...00Z TAFS... Various flight categories expected over the next 24 hours as storms currently in NM will make their way across the TX Panhandle tonight. TSRA expected at all TAF sites as early as 01z to as late as 12z. Thereafter, expect some MVFR cigs to linger as vicinity showers will persist through about 18z. VFR conditions look to return after 15z at all TAF sites. Storms will be capable of producing large hail, damaging winds, and possibly and isolated tornado. Winds for the overall TAF period will be out of the south, but some northerly winds behind the storms could occur from the 9-15z time period. Weber && .PREV DISCUSSION... /Issued 347 PM CDT Tue May 9 2017/ DISCUSSION... Southeast upslope surface flow continues to bring moisture into the region. Meanwhile an upper level low was located across far northwest Mexico/southeast Arizona. Isolated to scattered thunderstorms may develop over southeast New Mexico into the western south plains this afternoon as the atmosphere becomes unstable given the additional breaks in the clouds in this area. This region will also be closer to the approaching upper level low's dynamics. The question will be how far north and east can this convection make into the Texas Panhandle this afternoon and evening. Models at this point are not very aggressive with bringing too much convection into our area as we are removed from the better dynamics. Tonight, things change as the upper level low moves closer to our area and a jet streak around the southeast side of the low moves closer to our area providing better dynamics for our area. Also, PVA ahead of a vort max and upper level diffluence over the area will be present. With this these things in place, showers and thunderstorms are expected to develop late this evening along the New Mexico state line and move east across the panhandles. Severe thunderstorms will be possible with large hail and damaging winds the main threats. A few tornadoes will also be possible with this activity and mainly with any discrete cells that can form ahead of the line. The upper level low will be in northern New Mexico by Wednesday afternoon and this should provide enough dynamics for more thunderstorms to develop along any boundary (ie...outflow...dryline...surface trough) that may be found across the northeast half of the CWA. Again, severe thunderstorms with large hail and damaging winds will be possible in this area. A tornado or two also can not be ruled out initially along the boundary. The development of these storms will be somewhat conditional depending on if the morning convection sticks around longer than anticipated. The upper level low then moves across the panhandles and into south central Kansas by Thursday afternoon. Some more showers and thunderstorms will be possible under the cold core and wrap around of the low as it moves across and east of our area. The pattern is expected to be dry for the panhandles Friday and Saturday as upper level ridging builds across the plains. Chances of thunderstorms return to the eastern panhandles Sunday and Monday as weak disturbances move across and interact with a dryline in these areas. && .PRELIMINARY POINT TEMPS/POPS... Amarillo TX 56 77 49 69 46 / 70 30 10 20 5 Beaver OK 57 78 53 68 48 / 30 50 40 30 20 Boise City OK 52 74 44 63 41 / 50 40 40 30 5 Borger TX 58 79 51 70 48 / 70 50 20 20 10 Boys Ranch TX 57 77 49 69 46 / 60 30 20 20 5 Canyon TX 57 78 48 71 45 / 70 30 10 10 5 Clarendon TX 59 80 52 74 49 / 70 50 20 10 5 Dalhart TX 53 74 46 66 43 / 60 40 30 20 5 Guymon OK 56 78 49 66 46 / 40 50 40 30 10 Hereford TX 56 76 47 70 44 / 70 20 10 10 5 Lipscomb TX 59 77 52 70 48 / 50 50 40 30 20 Pampa TX 57 77 49 68 46 / 70 50 20 20 10 Shamrock TX 59 79 54 75 51 / 70 60 30 20 5 Wellington TX 61 81 56 78 53 / 70 60 20 20 5 && .AMA Watches/Warnings/Advisories... TX...None. OK...None. && 89/15
Hazardous weather outlook, May 9, 3:52 PM CDT, 3 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Amarillo TX 352 PM CDT Tue May 9 2017 OKZ001>003-TXZ001>020-100900- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- 352 PM CDT Tue May 9 2017 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...Tonight. Thunderstorms are expected across the Oklahoma and Texas Panhandles through tonight. Some of the storms may become severe with large hail and damaging winds being the main threat. An isolated tornado cannot be ruled out. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Thunderstorms will be possible across the area Wednesday through Thursday evening. Storms may be strong to severe on Wednesday. Main threats will be large hail and damaging winds. An isolated tornado cannot be ruled out. .SPOTTER INFORMATION STATEMENT... Spotters should continue to monitor the forecast and be ready for possible activation tonight and Wednesday.
The office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 8:10 PM CDT | Severe Thunderstorm Warning | AMA | Dallam | 80 min |
| May 9, 8:13 PM CDT | Severe Thunderstorm Warning | AMA | Deaf Smith | 62 min |
| May 9, 8:15 PM CDT | Severe Thunderstorm Warning | AMA | Deaf Smith | 60 min |
| May 9, 8:25 PM CDT | Tornado Warning | AMA | Deaf Smith | 20 min |
| May 9, 9:00 PM CDT | Areal Flood Advisory | AMA | Deaf Smith | 3 hr |
| May 9, 9:13 PM CDT | Severe Thunderstorm Warning | AMA | Deaf Smith | 62 min |
| May 9, 9:15 PM CDT | Special Weather Statement | AMA | Oldham | 30 min |
| May 9, 9:39 PM CDT | Special Weather Statement | AMA | Deaf Smith | 36 min |
| May 9, 9:46 PM CDT | Special Weather Statement | AMA | Hartley | 29 min |
| May 9, 9:47 PM CDT | Severe Thunderstorm Warning | AMA | Deaf Smith, Oldham | 58 min |
| May 9, 10:27 PM CDT | Special Weather Statement | AMA | Oldham | 33 min |
| May 9, 10:29 PM CDT | Special Weather Statement | AMA | Deaf Smith | 31 min |
| May 9, 10:47 PM CDT | Special Weather Statement | AMA | Randall | 43 min |
| May 9, 11:32 PM CDT | Special Weather Statement | AMA | Randall | 43 min |
| May 9, 11:37 PM CDT | Special Weather Statement | AMA | Hartley | 38 min |
| May 10, 12:02 AM CDT | Special Weather Statement | AMA | Deaf Smith | 28 min |
| May 10, 1:07 AM CDT | Special Weather Statement | AMA | Armstrong | 23 min |
| May 10, 1:54 AM CDT | Special Weather Statement | AMA | Randall | 36 min |
| May 10, 2:13 AM CDT | Severe Thunderstorm Warning | AMA | Armstrong, Randall | 47 min |
| May 10, 2:25 AM CDT | Special Weather Statement | AMA | Deaf Smith | 35 min |
| May 10, 2:29 AM CDT | Special Weather Statement | AMA | Armstrong | 31 min |
| May 10, 2:42 AM CDT | Severe Thunderstorm Warning | AMA | Deaf Smith, Randall | 33 min |
| May 10, 2:49 AM CDT | Severe Thunderstorm Warning | AMA | Armstrong, Carson, Donley, Gray | 41 min |
| May 10, 3:08 AM CDT | Tornado Warning | AMA | Armstrong, Donley | 22 min |
| May 10, 3:15 AM CDT | Special Weather Statement | AMA | Armstrong | 30 min |
| May 10, 3:29 AM CDT | Severe Thunderstorm Warning | AMA | Armstrong, Carson, Donley, Gray | 61 min |
| May 10, 3:37 AM CDT | Severe Thunderstorm Warning | AMA | Armstrong, Randall | 38 min |
| May 10, 4:04 AM CDT | Severe Thunderstorm Warning | AMA | Armstrong, Carson, Potter, Randall | 42 min |
| May 10, 4:06 AM CDT | Tornado Warning | AMA | Gray | 24 min |
| May 10, 4:28 AM CDT | Severe Thunderstorm Warning | AMA | Gray, Hemphill, Roberts, Wheeler | 62 min |
| May 10, 4:52 AM CDT | Special Weather Statement | AMA | Carson | 23 min |
| May 10, 5:28 AM CDT | Special Weather Statement | AMA | Hemphill | 47 min |
| May 10, 5:32 AM CDT | Special Weather Statement | AMA | Gray, Roberts | 43 min |
| May 10, 5:43 AM CDT | Severe Thunderstorm Warning | AMA | Hemphill | 62 min |
| May 10, 6:01 AM CDT | Special Weather Statement | AMA | Hemphill, Roberts, Wheeler | 29 min |
| May 10, 9:23 AM CDT | Special Weather Statement | AMA | Hemphill | 52 min |
| May 10, 9:43 AM CDT | Special Weather Statement | AMA | Donley | 62 min |
| May 10, 10:56 AM CDT | Special Weather Statement | AMA | Ochiltree, Roberts | 64 min |
| May 10, 3:42 PM CDT | Special Weather Statement | AMA | Moore | 33 min |
| May 10, 3:51 PM CDT | Severe Thunderstorm Warning | AMA | Moore, Potter | 54 min |
| May 10, 3:54 PM CDT | Severe Thunderstorm Warning | AMA | Armstrong, Randall | 20 min |
| May 10, 3:58 PM CDT | Special Weather Statement | AMA | Randall | 32 min |
| May 10, 4:15 PM CDT | Severe Thunderstorm Warning | AMA | Carson, Potter | 45 min |
| May 10, 4:48 PM CDT | Severe Thunderstorm Warning | AMA | Sherman | 47 min |
| May 10, 4:57 PM CDT | Severe Thunderstorm Warning | AMA | Donley | 63 min |
| May 10, 4:59 PM CDT | Severe Thunderstorm Warning | AMA | Carson, Hutchinson, Moore, Potter | 45 min |
| May 10, 5:32 PM CDT | Severe Thunderstorm Warning | AMA | Collingsworth | 42 min |
| May 10, 6:16 PM CDT | Special Weather Statement | AMA | Collingsworth | 29 min |
| May 10, 6:33 PM CDT | Special Weather Statement | AMA | Moore | 27 min |
| May 10, 6:58 PM CDT | Special Weather Statement | AMA | Donley | 32 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.